Ohio, 2006

Heavy Rain in Ohio, May 31, 2006

May 31, 2006 · NWS RLX · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 7:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 31, 7:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT WED MAY 31 2006

.SHORT TERM /REST OF TONIGHT/...

SHOWERS LOOK TO BE DECREASING IN THE EASTERN COUNTIES...SO WILL
LOWER POPS THERE. WESTERN COUNTIES MAY PERSIST FOR A WHILE INTO THE
EVENING BEFORE ACTIVITY DECREASES. WITH LIGHT WINDS...WILL MAKE SOME
ADJUSTMENTS TO LOWS TONIGHT BASED ON DEW POINTS.

&&

.AVIATION...

SOME THUNDERSTORMS WILL PERSIST INTO THE EVENING IN THE WESTERN
COUNTIES. VISIBILITIES WILL DROP INTO THE MVFR REGION THIS EVENING
DUE TO HAZE...WITH AREAS RECEIVING RAINFALL HAVING SOME DENSE FOG
TONIGHT. EXPECT HAZY CONDITIONS AGAIN ON THURSDAY...WITH AFTERNOON
THUNDERSTORMS BEING MORE NUMEROUS THAN TODAY.

&&

.PREV DISCUSSION...
 /ISSUED 240 PM EDT WED MAY 31 2006/

SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/...

STORMS CONTINUE TO FIRE THIS AFTERNOON...WITH SOME BOUNDARIES FROM
STORMS EARLIER TODAY...TAKING ADVANTAGE OF THE UNSTABLE
CONDITIONS ACROSS THE CWA. A FLOODING THREAT ALSO EXISTS...WITH SLOW
MOVEMENT OF STORMS. SEVERE STORMS THIS AFTERNOON HAVE BEEN HAIL
PRODUCERS.

THINK THAT MOST STORMS WILL FALL APART TONIGHT WITH DAYTIME
HEATING...BUT ANY BOUNDARIES LEFT OVER FROM TODAYS CONVECTION STILL
COULD ALLOW SOMETHING TO FIRE. WITH A FLOW STILL BRUSHING UP
AGAINST THE EASTERN MOUNTAINS...THEY REMAIN THE PROBABLE SPOT TO SEE
MORE STORMS TONIGHT.

SLOW MOVING COLD FRONT WILL CUT ACROSS THE OHIO VALLEY
THURSDAY...AND TEMPS MAY RUN WARMER THAN GUIDANCE WITH SOME BREAKS.
ALTHOUGH STABILITY PARAMETERS NOT AS IMPRESSIVE TOMORROW WITH A
SOMEWHAT COOLER DAY....THE FRONT WILL PROVIDE MORE OF A TRIGGER FOR
DEVELOPMENT...AND SPOTS SEEING GOOD RAINS TODAY WILL NEED TO BE
MONITORED TOMORROW. MODELS CONTINUE TO SLOW THE PROGRESS OF THE
FRONT...WITH IT JUST IN OUR SOUTHEAST BY FRIDAY MORNING.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

COLD FRONT WILL BE OVER THE AREA AS WE START OUT THIS FORECAST
PERIOD.  WITH A SLIGHTLY SLOWER TIMING WITH THE FRONT
ANTICIPATED...HAVE ADDED A MODERATE CHANCE OF RAIN WITH
THUNDERSTORMS.  TAPER THE CHANCE OF PRECIPITATION OVERNIGHT WITH
JUST RAIN SHOWERS...BEFORE BRINING BACK THE CHANCE OF THUNDERSTORMS
SATURDAY AFTERNOON.

FOR DAYS 4-7 (SUNDAY ON)...HAVE UTILIZED THE HPC FORECAST WHICH IS A
BLEND OF THE 00Z GFS AND ECMWF.  NEAR NORMAL AFTERNOON TEMPERATURES
WILL BE THE RULE.  THE UPPER LEVEL LOW WILL SLIDE OVERHEAD SATURDAY
NIGHT INTO SUNDAY...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE.  FOR MONDAY AND TUESDAY...DRIER AIR WILL COME INTO THE
CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY.  AS A RESULT...HAVE
MONDAY AND TUESDAY DRY FOR THE MOST PART...BUT COULD SEE US CHANGING
THIS PORTION OF THE FORECAST AS WE GET CLOSER TO THAT TIME
PERIOD...AS WE RESIDE IN BETWEEN SYSTEMS.

PREV DISCUSSION...
 /ISSUED 139 PM EDT WED MAY 31 2006/

AVIATION...

STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE
EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND
PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE
HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF
THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND
EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A
SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN
TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT.
IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS
AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP
NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN
TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...RPY
AVIATION...RPY
Hazardous weather outlook, May 31, 3:45 AM EST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED MAY 31 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
445 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER
THROUGH THE NIGHT.  LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY
FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.

THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE
STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY
OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY
NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME
BASIN IS FAVORED BY MORE THAN ONE SHOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 3:27 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT WED MAY 31 2006

WVZ014-312115-
PUTNAM-
427 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EASTERN AND CENTRAL PUTNAM COUNTY.

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL PUTNAM COUNTY...OR ABOUT OVER
CROSS LANES...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  WINFIELD...POCA...ELEANOR AND BANCROFT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING BRIEF HEAVY RAIN. THIS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, May 31, 4:15 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT WED MAY 31 2006

WVZ039-040-312200-
BARBOUR-UPSHUR-
515 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUDRA STATE PARK.  THE WERE NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE JUNIOR AND
  BELINGTON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 4:31 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT WED MAY 31 2006

WVZ038-312215-
WEBSTER-
531 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WEBSTER COUNTY...OR ABOUT 9
MILES NORTHEAST OF CRAIGSVILLE...MOVING WEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE COWEN AND
  CAMDEN ON GAULEY.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 5:07 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT WED MAY 31 2006

WVZ008-312245-
JACKSON-
607 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIPLEY...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  COTTAGEVILLE AND RAVENSWOOD.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 6:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT WED MAY 31 2006

WVZ038-047-010030-
RANDOLPH-WEBSTER-
750 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SLOW MOVING THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAIN ALONG THE
WEBSTER COUNTY AND RANDOLPH COUNTY BORDER...INCLUDING HOLLY RIVER
STATE PARK.  RAINFALL IS ESTIMATED BETWEEN THREE QUARTERS OF AN INCH
AND 2 INCHES IN THE LAST HOUR.  THE THUNDERSTORMS SHOULD WEAKEN BY
8:30 PM.  WITH THIS AMOUNT OF RAIN...LOW LYING AND POOR DRAINAGE
AREA COULD SEE SOME PONDING OF WATER.  BUT ANY WATER PROBLEMS SHOULD
BE BRIEF AS THE HEAVY RAIN FALL IS EXPECTED TO END SHORTLY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 31, 8:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT WED MAY 31 2006

OHZ083-084-010200-
JACKSON-VINTON-
918 PM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSON...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  RADCLIFFE...WELLSTON...HAMDEN AND COALTON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Jackson

When
May 31, 9:00 PM EST to 11:00 PM EST
Where
Jackson County, Jackson
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Localized rains of 2 to 3 inches likely fell in about 2 hours from a small cluster of training thunderstorms. Street flooding occurred from full culverts and drainage pipes. Water damaged carpet at the middle school.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497471.